Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 12, 2000

Daily Care

Question from Leitchfield, Kentucky, USA:

My 16 year old daughter was diagnosed with type 1 at the age of 10. She was on NPH and Regular insulin until five months ago. I finally changed her from her regular pediatrician to a pediatric endocrinologist. They changed everything that she does. She now takes Humalog, Ultralente, and Lente. She take the Humalog for her highs and for the carbs she eats, the Ultralente to keep her at an even level and the Lente was thrown in there later to control the thing she has in the middle of the night that makes her blood sugar go so high. She was waking up every morning with very high reading. When I talk to her doctor, they always ask if she is checking for ketones. She does and there are never any. The doctor seems very amazed. Is this normal? So many highs and no ketones. I am also concerned about this thing she is having in the middle of the night that she takes the Lente for. Is this something that will continue or is it something that will someday (or night) stop? I worry about that happening, her having too much insulin and reacting to it. Maybe I am be overly concerned about her, but what can I do? I worry all the time about her.

Answer:

The only correct insulin regimen is the one that works for an individual patient. The mark of a good diabetes team is one that is prepared to experiment and modify in order to find the appropriate system. Your daughter is, presumably, still having the dawn phenomenon, which is due to a surge of hormones during the night that put the blood glucose up. This should stop fairly soon because she will probably not grow too much more. If she does a lot of exercise in an evening, you should consider a modest cut in the bedtime insulin. This reduces the risk of a nocturnal hypo. Otherwise, if this system works for her, then she should stick to it.

KJR